Lightning, Montgomery
- When
- July 27, 1:40 PM EST
- Where
- Montgomery County, Abington
- Reported by
- NEWSPAPER
- Coordinates
- 40.211, -75.367 (the zone’s center; the record gives no point)
Lightning struck an apartment building on Highland Avenue in Abington Township. The ensuing fire damaged the wall and ceiling of one apartment within the building.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck an apartment building on Highland Avenue in Abington Township. The ensuing fire damaged the wall and ceiling of one apartment within the building. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 9:56 AM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1056 AM EDT TUE JUL 27 2004
DISC: HAVE SENT THE ZNS ALREADY WITH JUST SOME MINOR ADJ FOR
WORDING. THERE IS A BREAK IN THE PCPN/CLDS WITH SOME SUN OVER THE
CHESAPEAKE BAY INTO THE EASTERN SHORE AND SOUTHERN DELAWARE AND SOON
INTO SNJ. HOWEVER MODELS CONSISTENT WITH BRINGING PCPN BACK ACROSS
ENTIRE CWA BUT AGAIN A LITTLE LATER FOR AREAS ABV. COMPOSITE RADAR
SHOWS PCPN MAINLY TO THE W OF APPALACHIANS EXCEPT FOR THE RAIN
SHIELD MOVING N AHEAD OF THE WARM FRONT. HOWEVER...MSAS SHOWS
AIRMASS VERY JUICY ACROSS SRN AREAS WITH LIS IN THE -3 RANGE AND
DEWPOINT/S IN THE MID 70S AS WARMFRONT CONTINUES TO MOVE NORTH. 80H
WINDS INCR TO 25 KT BY 18Z SO EXPECT TO SEE SOME REDEVELOPMENT LATER
THIS AFTERNOON. NO CHANGE IN THE FFA AREA. ONCE AGAIN...THE LARGE
WEST ATLANTIC HIGH MAKING IT DIFFICULT FOR THE SYSTEM TO MOVE
THROUGH. UPPER LOW STILL OVER SRN MI/NW OHIO.
SEE YA...
EBERWINE/NIERENBERG
********************
.SYNOPSIS...
SURFACE ANALYSIS SHOWS LOW PRES COMPLEX CNTRD OVR NRN APPALACHIANS,
WITH A WARM FRONT EXTNDG SW FM THE LOW TO S OF FA. WARM FNT WILL BE
APPROACHING THEN PASSING THRU, BRINGING IN A FLOW OF WARM AND HUMID,
AND INCRSGLY UNSTABLE AIR. THIS PATTERN WILL PREDOM INTO WED EVE. A
COLD FNT WILL THEN PUSH THE TROPICAL AIR MASS OUT TO SEA WED OVRNGT.
HIGH PRES TO THE W AND A LARGE ATLANTIC HIGH PRES RIDGE WILL THEN
MERGE ACROSS THE REGION AND BRING DRIER AIR FOR THE REMAINDER OF THE
WEEK.
&&
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
MAIN FOCUS IS THE SETTING UP OF A WET AND UNSTABLE PATTERN INTO WED
EVE. HAVE ISSUED FLOOD WATCH FOR THE PHILADELPHIA METROPOLITAN
DELAWARE VALLEY REGION, THE LEHIGH VALLEY AND POCONOS, AND NORTHERN
NJ. SCATTERED MORNING SHOWERS WILL BECOME MORE NUMEROUS AS THE DAY
PROGRESSES. AS THE AIR BECOMES MORE HUMID AND UNSTABLE, THERE WILL
BE AN INCREASING CHANCE OF THUNDERSTORM ACTIVITY. WITH PWAT VALUES
CLIMBING TO OVR 2, SOME AREAS WITH MORE CONCENTRATED THUNDERSTORM
ACTIVITY COULD EASILY SEE 1-3 OF RAINFALL AND PSBLY EVEN HIGHER
AMOUNTS.
&&
.LONG TERM (THURSDAY THROUGH MONDAY)...
...DISC FM PRVS AFD...
MODEL GUIDANCE REMAINS IN FAIRLY GOOD AGREEMENT IN TAKING THE
WEDNESDAY COLD FRONT OFF THE COAST BY EARLY THURSDAY MORNING. THE
BULK OF THURSDAY SHOULD BE DRY AS HIGH PRESSURE BUILDS ACROSS THE
REGION FROM THE OHIO VALLEY. THIS HIGH REMAINS ACROSS THE AREA FOR
FRIDAY AS WELL, THEN AS THE HIGH MOVES EASTWARD FRIDAY NIGHT, WINDS
WILL COME AROUND TO THE SOUTH AND SOME MOISTURE WILL RETURN. THE
AFOREMENTIONED FRONT WHICH MOVES OFF THE COAST LATE WEDNESDAY
NIGHT/EARLY THURSDAY WILL STALL OFFSHORE AS IT RUNS INTO A RIDGE OF
HIGHS PRESSURE. AS MORE OF A RETURN FLOW DEVELOPS LATER FRIDAY, THIS
BOUNDARY (IF IT IS STILL INTACT) WILL MOVE BACK TOWARD THE AREA.
AN OVERALL SOUTHERLY FLOW REGIME SHOULD BE IN PLACE FOR THE WEEKEND
AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THIS BOUNDARY MIGHT
HAVE A TOUGH TIME MAKING IT TO FAR EAST AS THE RIDGE IN THE ATLANTIC
LOOKS TO HOLD ON. HOWEVER, THE GFS CONTINUES TO HIGHLIGHT THIS
FRONTAL FEATURE. WITH WARMER TEMPERATURES AND MOISTURE IN PLACE, WE
WILL ADD SLIGHT CHC TO LOW CHC POPS (20 TO 30) SATURDAY, AND BACK
INTO THE FORECAST SUNDAY. DOES NOT LOOK LIKE ANYTHING WIDESPREAD,
HOWEVER WITH THE MODEL CONSISTENCY ALONG WITH COLLABORATION WITH
SURROUNDING OFFICES, FELT THAT A SLIGHT CHC/CHC IS WARRANTED.
FOR NEW DAY 7 (MONDAY) WE OPTED TO INTRODUCE A CHC POP (30) ATTM.
LONG RANGE GUIDANCE, WHICH HAS BEEN CONSISTENT, SUGGESTING A
SHORTWAVE MOVING THROUGH ON MONDAY ALONG WITH DECAYING FRONTAL
FEATURE. FAIRLY HIGH POPS ARE ASSOCIATED WITH THIS AS A RESULT. DID
NOT GO AS HIGH AS HPC GUIDANCE, HOWEVER DID WANT TO INTRODUCE AT
LEAST A LOW CHC. AS FOR TEMPERATURES, DID NOT MAKE MUCH IN THE WAY
OF CHANGES AS NEW GUIDANCE SUPPORTS CURRENT FORECAST NUMBERS.
&&
.MARINE...
SEAS HAVE SUBSIDED ENOUGH TO DROP SCA THIS MORNING ALONG THE
OCEAN...BUT WITH PERSISTENT ONSHORE FLOW...SEAS ARE EXPECTED TO
BUILD ONCE AGAIN TO 5+ FEET TONIGHT. HAVE THEREFORE PLACED A
HEADLINE IN THE FORECAST AS A RESULT.
&&
.AVIATION...
AS RAIN MOVES IN...MIFR CONDITIONS ARE EXPECTED TO DETERIATE TO IFR
CONDTIONS AS THE DAY WEARS ON. ONCE IFR CONDITIONS START, THEY WILL
BE SLOW TO LEAVE AS PRECIP IS IN THE FORECAST THROUGH WED.
&&
.HYDROLOGY (TODAY INTO WEDNESDAY)...
FLOOD WATCH HAS BEEN ISSUED FOR TODAY THRU WED. ABV MENTIONED WARM,
HUMID AND INCRSLY UNSTABLE AIR MASS MVG INTO REGION IS EXPECTED TO
BRING THE THREAT OF VERY HEAVY RAINFALL, ESP IN ASSOC WITH TSTM
ACTVTY. HAVE NOT INCLD SE NJ NOR THE CNTRL AND SRN DELMARVA REGIONS
AS FFG VALUES HIGHER IN THESE REGIONS. TRAVELERS SHLD BE AWARE THAT
FLOOD WATCHES ARE IN EFFECT IN NEIGHBORING REGIONS. RES IN THE WATCH
AREA SHLD STAY TUNED FOR FUTURE STATEMENTS AND BULLETINS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 THROUGH
WEDNESDAY.
NJ...FLOOD WATCH FOR ZONES NJZ001-007>010-012-015>019 THROUGH
WEDNESDAY.
MD...FLOOD WATCH FOR ZONE MDZ008 THROUGH WEDNESDAY.
DE...FLOOD WATCH FOR ZONE DEZ001 THROUGH WEDNESDAY.
MARINE...NONE.
&&
SYNOPSIS/SHORT TERM...WOODWORTH/LONG TERM...GORSE
AVIATION/MARINE...JJM
HYDROLOGY...WOODWORTH/JJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 814 AM EDT TUE JUL 27 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-281000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 814 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TUESDAY A FLOOD WATCH IS IN EFFECT FOR THE PHILADELPHIA METROPOLITAN DELAWARE VALLEY, THE LEHIGH VALLEY AND THE POCONOS, AND NORTHERN NEW JERSEY. SCATTERED SHOWERS WILL BECOME MORE NUMEROUS, WITH AN INCREASING CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND INTO THE OVERNIGHT PRODUCING LOCALIZED FLOODING RAINS. ALSO THE RIP CURRENT RISK FOR TODAY IS...MODERATE ALONG THE COAST. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH IS CURRENTLY IN EFFECT FOR DAY TWO, WEDNESDAY, INTO WEDNESDAY EVENING, FOR POSSIBLE LOCALIZED FLOODING RAINS. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE DURING THE FLOOD WATCH PERIOD OF POTENTIAL FLOODING RAINS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 142 PM EDT TUE JUL 27 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ016>019-021>024-027-PAZ067-068- 070-071-271900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CAROLINE MD-CECIL MD-CHESTER PA-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-GLOUCESTER NJ-INLAND SUSSEX DE-KENT MD-KENT DE- MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ- PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOUTHEASTERN BURLINGTON NJ- TALBOT MD- 142 PM EDT TUE JUL 27 2004 ...SCATTERED HEAVY SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH MID-AFTERNOON.... AT 140 PM HEAVY THUNDERSTORMS MOVING OUT OF NEW CASTLE COUNTY IN NORTHERN DELAWARE WERE MOVING NORTHEAST AT 20 MILES AN HOUR INTO SALEM COUNTY NEW JERSEY AND DELAWARE COUNTY PENNSYLVANIA...AND WILL LIKELY MOVE OVER PHILADELPHIA BETWEEN 200 AND 230 PM. OTHER THUNDERSTORMS WERE FORMING TOWARD THE NORTHERN MARYLAND EASTERN SHORE. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN IN A SHORT TIME...POSSIBLY AS MUCH AS 2 INCHES OF RAIN IN 45 MINUTES TO AN HOUR. WHERE THUNDERSTORMS MOVED OVER NORTHERN NEW CASTLE COUNTY DELAWARE BETWEEN 1230 AND 115 PM, RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN. ALSO...DANGEROUS LIGHTNING IS OCCURRING WITH SOME OF THE THUNDERSTORMS. MOVE INSIDE AT THE FIRST SIGN OF APPROACHING THUNDERSTORMS. A FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF THE AREA...INCLUDING NORTHERN DELAWARE SOUTHEASTERN PENNSYLVANIA AND SOUTHWESTERN NEW JERSEY. IF DRIVING...WATCH FOR FLOODED ROADS. DO NOT DRIVE THROUGH ROADS COVERED WITH WATER.
The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421946.